WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 9
- Culture of Safety 1
- Education and Training 2
- Error Reporting and Analysis 1
- Human Factors Engineering 5
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Quality Improvement Strategies 2
- Specialization of Care
- Teamwork 3
- Clinical Information Systems 5
- Alert fatigue 1
- Diagnostic Errors 6
- Discontinuities, Gaps, and Hand-Off Problems 6
- Interruptions and distractions 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 8
- Nonsurgical Procedural Complications 1
- Psychological and Social Complications 1
- Surgical Complications 1
- Transfusion Complications 1
- Internal Medicine
- Surgery 1
- Nursing 1
- Pharmacy 4
- Spotlight Case
Lisa Strate, MD, MPH, and Sophia Swanson, MD; September 2017
An older man with Crohn disease was admitted for abdominal pain and high stool output from his ileostomy. Despite blood passing from his ostomy and a falling hemoglobin level, the patient was not given a timely blood transfusion.
Scott D. Nelson, PharmD, MS; March 2017
Although meningitis and neurosyphilis were ruled out for a woman presenting with a headache and blurry vision, blood tests returned indicating latent (inactive) syphilis. Due to a history of penicillin allergy, the patient was sent for testing for penicillin sensitivity, which was negative. The allergist placed orders for neurosyphilis treatment—a far higher penicillin dose than needed to treat latent syphilis, and a treatment regimen that would have required hospitalization. Upon review, the pharmacist saw that neurosyphilis had been ruled out, contacted the allergist, and the treatment plan was corrected.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD; April 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
- Spotlight Case
Christopher Fee, MD; February-March 2009
Interrupted during a telephone handoff, an ED physician, despite limited information, must treat a patient in respiratory arrest. The patient is stabilized and transferred to the ICU with a presumed diagnosis of aspiration pneumonia and septic shock. Later, ICU physicians obtain further history that leads to the correct diagnosis: pulmonary embolism.
Nita S. Kulkarni, MD; Mark V. Williams, MD; May 2008
An elderly patient seen in his primary care physician's office was stable but had a suspected heart failure exacerbation. The PCP chose to admit the patient directly to the hospital, to avoid a long emergency department stay. While in the admitting office awaiting an available bed, the patient deteriorated.
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Jeffrey M. Pearl, MD; Nancy E. Donaldson RN, DNSc; July-August 2005
A nurse preparing a patient for transfer out of the ICU discovers the guidewire used for central line placement (1 week earlier) still in the patient's leg vein.
Susan C. Fagan, PharmD, BCPS, FCCP; April 2005
A patient with presumed stroke is given tPA before the results of her coagulation studies are known. Five minutes later, the lab reports that the INR was elevatedan absolute contraindication to thrombolytic therapy.
Tom Bookwalter, PharmD; June 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
J. Forrest Calland, MD; January 2004
During a hernia repair, surgeons decide to remove a patient's hydrocele, spermatic cord, and left testiclewithout realizing that his right testicle had been removed previously.
Timothy S. Lesar, PharmD; November 2003
An unclear verbal order leads to administration of the wrong drug.
Hilary M. Babcock, MD; Victoria J. Fraser, MD; June 2003
Antibiotics continued in a patient with no clear source of infection for 3 weeks results in hospital-acquired superinfections.
Richard J. Goldberg, MD, MS; February 2003
An elderly man with delusions and progressive neurological symptoms initially attributed to psychosis is found to have metastatic cancer.